Funnel Cloud, Navajo
- When
- April 13, 5:35 PM MST to 5:40 PM MST
- Where
- Navajo County, 4 mi WSW of Joseph City
- Reported by
- Public
- Coordinates
- 34.928, -110.395
A funnel cloud was observed (filmed) approximately 4 miles west-southwest of Joseph City.
A cold core low pressure center moving over Arizona triggered showers and thunderstorms. One of the storms produced a funnel cloud that was filmed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A cold core low pressure center moving over Arizona triggered showers and thunderstorms. One of the storms produced a funnel cloud that was filmed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 13, 2:29 PM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 229 PM MST Mon Apr 13 2020 .SYNOPSIS...Scattered showers and a few thunderstorms this afternoon will shift into eastern Arizona this evening before ending. Dry but cool conditions return Tuesday, with temperatures warming back to near normal from Wednesday through the remainder of the week. A weak system may move into Arizona next weekend. && .DISCUSSION...The main area of steady precipitation has pushed east of the state this afternoon. Plenty of moisture remains south of a Seligman to Window Rock line, and scattered showers and a few thunderstorms have developed. Wind shear and instability have been sufficient for a few strong storms, with hail to 1/2" diameter or slightly larger. This will continue through around 5 PM, with activity weakening and becoming focused mainly in the White Mountains region through late evening. Snow levels in eastern AZ this evening should rebound closer to 7000 feet (had been as low as 5500 feet today), with a trace up to 2" possible above 7000-7500 feet. Precipitation should end completely after midnight as drier northerly flow moves into the region. At this time, it appears the drier air moving in and some light breezes should keep most areas from seeing fog overnight, but this will need to be monitored through the evening. Tuesday - cool and dry northeasterly flow develops as a backdoor cold front moves in. The main impacts of these cooler temperatures will be felt along and north of the Mogollon Rim where highs will be 10-20 degrees below average for mid April. South of the rim, only around 5 degrees below average. Wednesday - sunny and much warmer as the flow switches back to westerly. Extended forecast - expect dry weather to continue Thursday and Friday with a gradual warming trend. Models indicate that a slight chance for showers could return on Saturday as a weak trough potentially phases with a cut off low off the coast of California. There are some differences on this idea in the models but precipitation appears to be light at this time. On Sunday, a ridge will sweep in across the entire southwest bringing a return to more warm temperatures and dry conditions. There is the potential for another west coast trough to develop late Monday into Tuesday of next week bringing unsettled weather later next week. && .AVIATION...For the 00Z package...Scattered thunderstorms in the west and rain and snow showers in the east will create local MVFR and IFR conditions through 00z. Expect improving conditions west to east after 00z with showers lingering in the White Mountain Region. Patchy fog will be possible overnight. VFR conditions return for most areas after 06z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A cold front pushing southward across Arizona today will bring scattered thunderstorms in the west along with rain/snow showers in the east through this evening. Dry weather for all returns Tuesday and Wednesday. Thursday through Saturday...Dry weather with a gradual warming trend is expected through Friday. A return of scattered shower chances is possible on Saturday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...ET FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement National Weather Service Flagstaff AZ 105 PM MST Mon Apr 13 2020 AZZ008-037-132030- Yavapai County Valleys and Basins-Yavapai County Mountains- 105 PM MST Mon Apr 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY INCLUDING PAULDEN UNTIL 130 PM MST... At 104 PM MST, Doppler radar was tracking a strong thunderstorm near Paulden, or 14 miles north of Chino Valley, moving southeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Paulden and Highway 89 in the Paulden area. LAT...LON 3493 11261 3506 11250 3491 11223 3476 11234 TIME...MOT...LOC 2004Z 305DEG 26KT 3497 11250 JJ
Special Weather Statement National Weather Service Flagstaff AZ 131 PM MST Mon Apr 13 2020 AZZ008-037-132115- Yavapai County Valleys and Basins-Yavapai County Mountains- 131 PM MST Mon Apr 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY INCLUDING JEROME UNTIL 215 PM MST... At 130 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Perkinsville, or 10 miles northeast of Chino Valley, moving southeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jerome and Potato Patch Campground. LAT...LON 3482 11244 3496 11231 3481 11203 3463 11222 TIME...MOT...LOC 2030Z 306DEG 29KT 3485 11230 JJ
The Flagstaff radar (KFSX), 83 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was observed (filmed) approximately 4 miles west-southwest of Joseph City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875752.